Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 7, 2002, 4:04 PM MDT for San Juan County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2002, 4:04 PM MDT (22:04 UTC)
- Expired
- Sep 7, 2002, 4:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 164 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS55 KGJT 072204 SVRGJT UTC037-072230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 404 PM MDT SAT SEP 7 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 430 PM MDT * AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF CANYONLANDS NP...OR ABOUT 25 MILES SOUTHWEST OF MOAB...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHEAST OF CANYONLANDS NATIONAL PARK AT 410 PM MDT THIS SEVERE THUNDERSTORM WILL PRODUCE PENNY SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING FOR SOUTHWESTERN COLORADO AND SOUTHEASTERN UTAH. LAT...LON 3828 11007 3815 10990 3849 10940 3849 10988
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:41 AM MDT, 13 hours 23 minutes earlier.
Area forecast discussion, Sep 7, 2:41 AM MDT, 13 hours 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 AM MDT SAT SEP 7 2002 AMPLIFIED PATTERN IN PLACE ACROSS THE AREA WITH A LONGWAVE TROUGH ALONG THE WEST COAST AND A RIDGE OVER THE PLAINS STATES. DEEP SOUTHWEST FLOW CONTINUES TO FEED SUBTROPICAL MOISTURE ACROSS EASTERN UTAH AND WESTERN COLORADO. 88D SHOWING SCATTERED SHOWERS ACROSS THE FORECAST AREA WITH A NORTHEAST MOVEMENT 30-35KTS. FAST MOVEMENT HAS LIMITED RAINFALL AMOUNTS ACROSS MOST OF THE AREA. HIGHER TERRAIN HAS ENHANCED LIFT ENOUGH FOR SOME ISOLATED 88D OHP ESTIMATES AROUND ONE HALF INCH DURING THE PAST FEW HOURS. LITTLE CHANGE IN THE LARGE SCALE PATTERN TODAY AS SOUTHERN AND NORTHERN STREAMS CONTINUE TO MERGE OVER THE DESERT SOUTHWEST. DOUBLE JET STRUCTURE IS CURRENTLY OVER THE GREAT BASIN AND LOWER COLORADO RIVER. ONE JET SEGMENT CURRENTLY OVER UT AND AZ APPEARS TO BE SUPPORTING THE BATCH OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER AZ. THIS SEGMENT IS FORECAST TO MOVE INTO NORTHERN UT AND WESTERN WY LATER TODAY PLACING EASTERN UT AND WESTERN CO UNDER BROAD SCALE ASCENT. THE AVN GOES WILD WITH THE UPPER DIVERGENCE FROM 12Z TO 18Z ACROSS WESTERN CO WHICH LOOKS OVERDONE. ANOTHER SOUTHERN STREAM JET SEGMENT CURRENTLY ALONG 29N APPROACHING 120W IS FORECAST TO NOSE INTO THE DESERT SOUTHWEST LATE THIS AFTERNOON AND EVENING. WITH DEEP MOISTURE IN PLACE WE SHOULD HAVE NO PROBLEM GENERATING SHOWERS AND THUNDERSTORMS THROUGH TONIGHT AS GOING FORECAST INDICATES. ALTHOUGH SURFACE HEATING WILL BE VERY LIMITED TODAY...PRECIPITATION SHOULD HAVE A DIURNAL COMPONENT WITH SHOWERS AND THUNDERSTORMS MOST NUMEROUS THIS AFTERNOON AND EARLY EVENING. WEST COAST TROUGH BEGINS TO FILL AND SHIFT EAST ON SUNDAY WITH UPPER JET DYNAMICS REMAINING OVER THE FORECAST AREA. THIS WILL CONTINUE THE MOIST AND UNSETTLED CONDITIONS ALONG WITH COOL DAYTIME TEMPERATURES. WILL NEED TO MONITOR RAINFALL AND THE INCREASED RISK OF FLOODING AS THIS WET PATTERN CONTINUES THROUGH THE WEEKEND. LINDQUIST TUESDAY-FRIDAY...MODEL TRENDS IN THIS TIME PERIOD SEEM REASONABLE. SO FLOW OF SUBTROPICAL MOISTURE ACROSS OUR CWFA FROM SOUTHWEST SHOULD CONTINUE INTO TUESDAY AND WEDNESDAY...WITH MRF INDICATING SOME TAP INTO MOISTURE FROM FORMER TS FAY WHICH COULD HELP JUICE THINGS UP. EC AND MRF IN GENERAL AGREEMENT FOR OUR AREA OUT TO THIS POINT. BY THURSDAY...EC SHORTWAVE TROUGH REACHING THE WEST COAST IS CONCENTRATED IN PACIFIC NORTHWEST WHILE MRF HAS A MUCH MORE ELONGATED TROUGH EXTENDING NEARLY ALONG THE ENTIRE LENGTH OF THE WEST COAST. THE EC PATTERN SHOULD DRY US OUT FASTER THAN THE MRF...THOUGH BY FRIDAY THE MRF HAS OUR CWFA CLEARLY UNDER A DRY WSW FLOW ALOFT. WILL BEGIN TO INDICATE LOWER POP CATEGORIES ON THU IN UT ZONES...AND THEN EMPHASIZE THE DRY CWFA WIDE BY FRIDAY. LOOKS LIKE NEAR TO A LITTLE BELOW NORMAL MAX TEMPS...AND NEAR TO A LITTLE ABOVE NORMAL MIN TEMPS...TO BE PREVALENT THROUGH THE PERIOD DUE MAINLY TO CLOUD COVER. THE EXCEPTION WOULD BE FOR MIN TEMPS THURSDAY NIGHT WHICH SHOULD DROP TO A LITTLE BELOW NORMAL DUE TO CLEARING SKIES AND A DRIER AIR MASS WITH LOWER DEW POINTS. PRINGLE .GJT...NONE.
In the hours before
Special weather statement, Sep 7, 12:36 PM MDT, 3 hours 28 minutes before
COZ001>014-017>023-UTZ022>025-027>029-080200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1236 PM MDT SAT SEP 7 2002 ...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO LATER TODAY AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL APPROACH EASTERN UTAH THIS AFTERNOON. DEEP SUB-TROPICAL MOISTURE ALREADY IN PLACE...COMBINED WITH GOOD SURFACE HEATING...WILL CREATE AN UNSTABLE ENVIRONMENT. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS EASTERN UTAH LATER THIS AFTERNOON... THEN PROGRESS ACROSS WESTERN COLORADO INTO THIS EVENING. SOME STORMS WILL BE STRONG...AND ISOLATED STORMS COULD BECOME SEVERE... WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND. RESIDENTS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO SHOULD BE PREPARED FOR POTENTIAL STRONG THUNDERSTORMS LATER TODAY AND TONIGHT. NADLER
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:35 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 40 min |
| Sep 7, 3:41 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 49 min |
| Sep 7, 4:21 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 54 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.